To the Editor.—
The enhancement of radiation effects in normal tissues by anticancer drugs is a matter of considerable current interest. In the recent MEDICAL NEWS article (236:2153, 1976) about the effectiveness of combination chemotherapy and irradiation on oat cell carcinoma, a substantial number of patients had toxic acute skin reactions. Many patients also experienced severe esophagitis, three suffered esophageal strictures, and one of them died of self-imposed starvation.A similar combination (doxorubicin hydrochloride [Adriamycin], cyclophosphamide, and irradiation to chest wall and regional lymphatics) has been used at the Arizona Medical Center during the past 12 months in the postoperative treatment of breast cancer patients.1,2 Initially, both modalities were given concurrently (5,000 rads in five weeks, with 21-day cycles of intravenous doxorubicin hydrochloride on day 1 and oral cyclophosphamide daily on days 3 to 6); however, because of the frequency and severity of skin and esophageal reactions observed, a
Aristizabal SA. Complications From Combination Chemotherapy and Irradiation in Oat Cell Lung Cancer. JAMA. 1977;237(17):1824. doi:10.1001/jama.1977.03270440014004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: